Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Charleston, SC

June 14, 1997Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 14, 1997, 1:21 PM EDT for Screven County, Georgia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 1:21 PM EDT (17:21 UTC)
Expired
Jun 14, 1997, 2:15 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:30 PM EDTThunderstorm Wind 50Newington, GASeveral trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 141722 RRA
SVRCHS
GAC251-141815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...SCREVEN COUNTY
 
CHARLESTON RADAR HAS INDICATED A POSSIBLE SEVERE THUNDERSTORM IN
NORTHERN SCREVEN COUNTY. THIS STORM WILL CONTINUE EAST AT ABOUT 40 MPH
AND MAY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:42 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 14, 9:42 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
940 AM EDT SAT JUN 14 1997

CURR FCST PRETTY MUCH ON TRACK. S/W WL APPROACH AREA LATE THIS
AFT...THEN MOVE THRU TNGT. AREA OF SHRA/TSRA FM UPSTATE SC THRU NRN GA
MOVG NE MAY EVENTUALLY MOVE INTO CSTL PLAIN LATER ON. EITHER THAT...OR
MORE ACTIVITY WL LIKELY DEVELOP. THINK THERE IS A DECENT CHC FOR SVR
WX...ONLY LIMITING FACTOR WL BE INSOLATION. LATEST VIS SATIMG SHOWING
PLENTY OF CLOUDS MOVG INTO AREA FM SW. OTHER THAN THAT...SHARP GIVING
US CAPE OF 3100 J/KG THIS AFT WITH LI OF -8. GRIDDED DATA SHOWING GUD
DIVRG ALOFT THRU THIS AFT. WUD SUGGEST ON ZFP TO GO P/SUNNY INSTEAD OF
P/CLOUDY. TEMPS LOOK OK. SUGGEST ADDING BREEZY THIS AFT AND BUMPING
WINDS UP TO 15 TO 25 MPH. H85 JET OF 35 KT PROGGED TO BE OVER US BY
THIS EVE.

ON CWF...HOIST SCA. WINDS ARE ALREADY 20 KT. SEAS ARE NR 5 FT. SUGGEST
SW WIND 25 KT THIS AFT WITH 6 FT SEAS. MRP GUID AND BL WINDS INDICATE
AT LEAST 20 KT SUSTAINED...PERHAPS 25 KT BY LATE AFT.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:50 PM EDTSevere Thunderstorm WarningCHSBulloch40 min
Jun 14, 1:59 PM EDTSevere Thunderstorm WarningCHSTattnall61 min
Jun 14, 5:59 PM EDTSevere Thunderstorm WarningCHSTattnall61 min
Jun 14, 6:23 PM EDTSevere Thunderstorm WarningCHSEvans37 min
Jun 14, 6:44 PM EDTSevere Thunderstorm WarningCHSBryan46 min
Jun 14, 6:57 PM EDTSevere Thunderstorm WarningCHSLiberty, Long63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.